Alert archive / Michigan / Gale Warnings in 2008
Gale Warning 28, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this gale warning at Dec 30, 2008, 3:51 PM EST. It took effect at Dec 30, 2008, 11:00 PM EST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 30, 2008, 3:51 PM EST (20:51 UTC)
- In effect from
- Dec 30, 2008, 11:00 PM EST
- Expired
- Dec 31, 2008, 10:00 AM EST
- In force
- 11 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted, in the capitals the NWS used until 2016.
967 WHUS73 KGRR 302051 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 351 PM EST TUE DEC 30 2008 ...ROUGH CONDITIONS OVER THE LAKE TONIGHT... .WINDS AND WAVES WILL INCREASE OVERNIGHT...MAKING CONDITIONS HAZARDOUS TO SMALL CRAFT. LARGE WAVES AND FREQUENT GUSTS OF GALE FORCE ARE EXPECTED EARLY WEDNESDAY MORNING. LMZ844>849-310500- /O.UPG.KGRR.GL.A.0009.081231T0400Z-081231T1600Z/ /O.NEW.KGRR.GL.W.0028.081231T0400Z-081231T1600Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 351 PM EST TUE DEC 30 2008 ...GALE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE WARNING...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 11 AM EST WEDNESDAY. THE GALE WATCH IS NO LONGER IN EFFECT. WINDS WILL STRENGTHEN AND SHIFT TO THE NORTHWEST OVERNIGHT BEHIND AN EXITING LOW PRESSURE SYSTEM. WAVES WILL RAPIDLY INCREASE AFTER MIDNIGHT WITH FREQUENT WIND GUSTS APPROACHING 40 KNOTS. CONDITIONS ARE EXPECTED TO IMPROVE AFTER SUNRISE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OR FREQUENT GUSTS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$ TJT
3 follow-up statements
843 WHUS73 KGRR 310315 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1015 PM EST TUE DEC 30 2008 ...ROUGH CONDITIONS OVER THE LAKE TONIGHT... .WINDS AND WAVES WILL INCREASE OVERNIGHT...MAKING CONDITIONS HAZARDOUS TO SMALL CRAFT. LARGE WAVES AND FREQUENT GUSTS OF GALE FORCE ARE EXPECTED EARLY WEDNESDAY MORNING. LMZ844>849-311115- /O.CON.KGRR.GL.W.0028.081231T0400Z-081231T1600Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1015 PM EST TUE DEC 30 2008 ...GALE WARNING REMAINS IN EFFECT UNTIL 11 AM EST WEDNESDAY... WINDS WILL STRENGTHEN AND SHIFT TO THE NORTHWEST OVERNIGHT BEHIND AN EXITING LOW PRESSURE SYSTEM. WAVES WILL RAPIDLY INCREASE AFTER MIDNIGHT WITH FREQUENT WIND GUSTS AROUND 35 KNOTS. CONDITIONS ARE EXPECTED TO IMPROVE AFTER SUNRISE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OR FREQUENT GUSTS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
343 WHUS73 KGRR 310859 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 359 AM EST WED DEC 31 2008 ...WINDY CONDITIONS WILL SUBSIDE LATER TODAY... .WINDS WILL DECREASE TODAY AS LOW PRESSURE MOVES AWAY FROM THE AREA. LMZ844>849-311600- /O.CON.KGRR.GL.W.0028.000000T0000Z-081231T1600Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 359 AM EST WED DEC 31 2008 ...GALE WARNING REMAINS IN EFFECT UNTIL 11 AM EST THIS MORNING... NORTHWEST GALES TO 35 KNOTS WILL DECREASE TO 15 TO 25 KNOTS BY LATE MORNING. WAVES IN THE 6 TO 10 FOOT RANGE THIS MORNING WILL DECREASE LATER THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OR FREQUENT GUSTS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
682 WHUS73 KGRR 311500 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1000 AM EST WED DEC 31 2008 ...HAZARDOUS MARINE CONDITIONS TO CONTINUE TODAY... .WINDS AND WAVES WILL DECREASE TODAY AS A LOW PRESSURE SYSTEM MOVES AWAY FROM THE AREA. LMZ844>849-312300- /O.CAN.KGRR.GL.W.0028.000000T0000Z-081231T1600Z/ /O.NEW.KGRR.SC.Y.0093.081231T1500Z-090101T0500Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 1000 AM EST WED DEC 31 2008 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT... ...GALE WARNING IS CANCELLED... NORTHWEST WINDS WILL GRADUALLY SUBSIDE TODAY. WAVES IN THE 6 TO 10 FOOT RANGE WILL GRADUALLY DECREASE THIS AFTERNOON AND EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ TJT
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Dec 30, 2:45 PM EST, 1 hour 6 minutes earlier.
Area forecast discussion, Dec 30, 2:45 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
245 PM EST TUE DEC 30 2008
LATEST UPDATE...SYNOPSIS...SHORT TERM...LONG TERM...MARINE...
.SYNOPSIS...(245 PM EST TUE DEC 30 2008)
SNOW OVER CENTRAL LOWER MICHIGAN WILL SPREAD SOUTH INTO SOUTHERN
LOWER MICHIGAN BY EARLY THIS EVENING. SNOW ACCUMULATIONS OF 2 TO 4
INCHES ARE EXPECTED...GENERALLY NORTH OF INTERSTATE 94...WITH
LOCALLY HIGHER AMOUNTS POSSIBLE. EAST WINDS THIS EVENING WILL SHIFT
TO THE NORTHWEST AND STRENGTHEN OVERNIGHT. QUIETER WEATHER RETURNS
BY WEDNESDAY NIGHT. HOWEVER ANOTHER SNOW PRODUCING SYSTEM IS
EXPECTED TO APPROACH THE AREA IN THE EVENING ON NEW YEARS DAY.
&&
.SHORT TERM...(245 PM EST TUE DEC 30 2008)
(TONIGHT THROUGH WEDNESDAY)
HAVE KEPT THE WINTER WEATHER ADVISORY INTACT TO ACCOUNT MAINLY FOR
IMPACTS WITH BLOWING SNOW AFTER MIDNIGHT. HEAVIEST SNOWFALL RATES
SHOULD OCCUR BETWEEN 7 PM AND MIDNIGHT...WHILE LOWER VISIBILITIES
SHOULD COMMENCE SHORTLY AFTER MIDNIGHT AS WINDS INCREASE AT THE END
OF THE HEAVIEST SNOWFALL. WE HAVE LOWERED TOTAL SNOWFALL TO THE 2 TO
4 INCH RANGE BASED ON LATEST GUIDANCE. THE TIMING OF THIS EVENT
SUGGESTS A MINIMAL IMPACT...AS THE BULK OF IT WILL BE FELT BETWEEN
COMMUTE TIMES THIS EVENING AND WEDNESDAY MORNING.
LAKE EFFECT CONTRIBUTION TO SNOW TOTALS WEDNESDAY MORNING SHOULD BE
NEGLIGIBLE DUE TO MARGINAL LAPSE RATES. STILL WOULD EXPECT SOMEWHAT
STRONGER WINDS AND REDUCED VISIBILTIES IN BLOWING SNOW NEAR THE
LAKESHORE WEDNESDAY MORNING.
GRADIENT QUICKLY RELAXES DURING THE DAY WEDNESDAY...SUGGESTING
NORTHWEST WINDS SHOULD SUBSIDE DURING THE AFTERNOON. LAKE EFFECT
EFFECT CLOUDS AND TEMPERATURES AROUND TEN DEGREES BELOW NORMAL WILL
STILL MAKE IT A BLUSTERY DAY.
&&
.LONG TERM...(245 PM EST TUE DEC 30 2008)
(WEDNESDAY NIGHT THROUGH TUESDAY)
MID RANGE MODELS CONTINUE IN DECENT AGREEMENT. LEANING TOWARD THE
ECMWF FOR CONSISTENCY. DID NOT MOVE MUCH FROM THE GOING FORECAST OR
GRIDS AS THE MODELS HAVE BEEN SOMEWHAT CONSISTENT OF LATE.
AN AREA OF HIGH PRESSURE WILL BE MOVING INTO THE REGION WEDNESDAY
NIGHT AND LAKE EFFECT SHOULD END BY THURSDAY FROM A DEPARTING
SYSTEM. ANOTHER LOW PRESSURE SYSTEM WILL APPROACH AND PASS THROUGH
THE REGION THURSDAY EVENING INTO FRIDAY NIGHT. THIS SYSTEM LOOKS
CAPABLE OF PRODUCING OVER 2 INCHES OF SNOW INCLUDING THE LAKE EFFECT
SNOW ON THE BACK SIDE. HIGH PRESSURE WILL THEN BUILD INTO THE REGION
SATURDAY. ANOTHER WEAK LOW WILL APPROACH AND PASS NORTH OF THE AREA
SATURDAY NIGHT THROUGH SUNDAY NIGHT... BRINGING MORE SNOW. HIGH
PRESSURE WILL THEN BUILD BACK IN SUNDAY NIGHT AND MONDAY. A SOUTHERN
STREAM LOW MAY THEN PASS TO THE SOUTH AND EAST TUESDAY. HAVE
INTRODUCED SNOW AT THIS TIME... BUT HAVE LOW CONFIDENCE WITH THE
PRECIPITATION AMOUNTS AND DURATION THROUGHOUT THIS FORECAST PACKAGE.
STILL BELIEVE PRECIPITATION IS OVERDONE.
TEMPERATURES THROUGH THE PERIOD WILL BE CLOSE TO OR A LITTLE BELOW
NORMAL.
&&
.MARINE...(245 PM EST TUE DEC 30 2008)
HAVE UPGRADED THE GALE WATCH TONIGHT FOR A WARNING TO BE CONSISTENT
WITH LOT AND IWX. EXPECTATIONS ARE THAT THIS WILL BE A VERY
BORDERLINE EVENT...WITH A WINDOW OF RELATIVELY FREQUENT GUSTS IN THE
35 KNOT RANGE TOWARDS DAYBREAK. WITH WAVEHEIGHTS EXPECTED TO
INCREASE SIGNIFICANTLY AFTER 06Z...THIS STILL WILL BE A HAZARDOUS
TIME TO VENTURE OFFSHORE.
&&
.AVIATION...(1230 PM EST TUE DEC 30 2008)
PUSHED THE ONSET OF SNOW AND REDUCED VISIBILITIES TO A SLIGHLY LATER
TIME BASED ON OBSERVATIONS AND MODEL GUIDANCE. MVFR VSBYS IN SNOW
SHOULD SPREAD SOUTH BEGINNING AROUND 21Z AT MKG AND 01Z AT JXN. IFR
VSBYS ARE EXPECTED TO COMMENCE ABOUT 3 HOURS AFTER THE SNOW BEGINS
AT ANY GIVEN SITE. THERE IS A DECENT CHANCE THAT IFR VSBYS COULD
PERSIST AFTER 12Z AT MKG DUE TO LAKE EFFECT SNOW. VSBYS IN BLSN FOR
INLAND TAF SITES REMAINS SOMEWHAT UNCERTAIN AFTER 06Z. HAVE LEANED
TOWARDS SLIGHTLY MORE OPTIMISTIC CONDITIONS DURING THIS PERIOD.
&&
.HYDROLOGY...(440 AM EST TUE DEC 30 2008)
MANY RIVER LEVELS ARE STILL AT OR ABOVE FLOOD STAGE WITH CRESTS
EXPECTED OVER THE NEXT COUPLE OF DAYS. SNOW IS EXPECTED THIS
AFTERNOON AND TONIGHT WITH MUCH COLDER AIR RETURNING FOR WEDNESDAY
AND THURSDAY. THIS PATTERN SHOULD ALLOW FOR LOWERING WATER LEVELS
INTO LATE WEEK.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY FROM 7 PM THIS EVENING TO 11 AM EST
WEDNESDAY FOR MIZ050>052-056>059-064>067-073-074.
WINTER WEATHER ADVISORY UNTIL 11 AM EST WEDNESDAY FOR
MIZ037>040-043>046.
LM...GALE WARNING FROM 11 PM THIS EVENING TO 11 AM EST WEDNESDAY FOR
LMZ844>849.
&&
SYNOPSIS: TJT
SHORT TERM: TJT
LONG TERM: IOD
MARINE: TJT
AVIATION: TJT
HYDROLOGY: JKHazardous weather outlook, Dec 30, 6:13 AM EST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 613 AM EST TUE DEC 30 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-311115- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 935 P+M EST TUE DEC 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT ACCUMULATING SNOW WILL CONTINUE INTO THE EARLY MORNING HOURS BEFORE TAPERING OFF TO FLURRIES. SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED NORTH OF I-94 WITH AN INCH OR LESS SOUTH OF I-94. SOME BLOWING AND DRIFTING SNOW IS EXPECTED TO ACCOMPANY NORTHERLY WIND GUSTS OF 25 TO 30 MPH AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SNOW IS EXPECTED ONCE AGAIN ON THURSDAY NIGHT AND FRIDAY AS AN AREA OF LOW PRESSURE MOVES THROUGH THE NORTHERN GREAT LAKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS WILL BE HELPFUL. LMZ844>849-311115- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 613 AM EST TUE DEC 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT WIND GUSTS TO GALE FORCE ARE EXPECTED AFTER MIDNIGHT...WHICH WILL PUSH WAVES INTO THE 6 TO 10 FOOT RANGE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WINDS AND WAVES WILL REMAIN HIGH ON WEDNESDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. COBB
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 29, 8:41 PM EST | Small Craft Advisory | GRR | 14 hr | |
| Dec 30, 4:09 AM EST | Winter Weather Advisory | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 15 more | 24 hr |
| Dec 30, 4:20 AM EST | Gale Watch | GRR | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.